Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2018, 6:17 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 6:17 PM MST (01:17 UTC)
- Expired
- Jul 29, 2018, 7:00 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 155 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS55 KTWC 300117
SVRTWC
AZC019-300200-
/O.NEW.KTWC.SV.W.0044.180730T0117Z-180730T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
617 PM MST SUN JUL 29 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Pima County in southeastern Arizona...
* Until 700 PM MST.
* At 615 PM MST, severe thunderstorms were located along a line
extending from 27 miles east of Organ Pipe National Monument to 11
miles west of Sells, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Santa Cruz, Big Fields, Gu Vo, Kupk, Pisinemo and Pia Oik.
This includes Route 86 between mile markers 97 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3182 11251 3208 11261 3211 11201 3189 11189
3179 11210
TIME...MOT...LOC 0115Z 144DEG 15KT 3188 11235 3193 11208
HAIL...1.00IN
WIND...60MPH
$$
KD2 follow-up statements
979
WWUS55 KTWC 300137
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
637 PM MST SUN JUL 29 2018
AZC019-300200-
/O.CON.KTWC.SV.W.0044.000000T0000Z-180730T0200Z/
Pima-
637 PM MST SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR CENTRAL PIMA COUNTY...
At 635 PM MST, severe thunderstorms were located along a line
extending from 23 miles east of Organ Pipe National Monument to 17
miles west of Sells, or from near Santa Cruz to just west of Big
Fields, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Santa Cruz, Gu Vo, Pisinemo and Pia Oik.
This includes Route 86 between mile markers 97 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3182 11251 3208 11261 3211 11201 3195 11193
3180 11210
TIME...MOT...LOC 0135Z 155DEG 11KT 3190 11240 3196 11217
HAIL...1.00IN
WIND...60MPH
$$
KD960
WWUS55 KTWC 300159
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
659 PM MST SUN JUL 29 2018
AZC019-300209-
/O.EXP.KTWC.SV.W.0044.000000T0000Z-180730T0200Z/
Pima-
659 PM MST SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 700 PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However frequent
lightning, gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 3182 11251 3208 11261 3211 11201 3195 11193
3180 11210
TIME...MOT...LOC 0159Z 144DEG 15KT 3196 11245 3202 11222
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 3:00 PM MST, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Sun Jul 29 2018 .SYNOPSIS...Deep moisture will allow for continued thunderstorm chances today through the upcoming work week. This will also result in little variation in afternoon daytime temperatures, remaining near average for late July/early August. && .DISCUSSION...The upper weather pattern this afternoon is defined by a NW-SE oriented upper high centered over NW Arizona, and a departing remnant storm feature moving NW thru SRN California. The worked-over or cool boundary layer in the wake of the convection last night has limited thunderstorm activity across the nrn and western portions of the CWA this afternoon. The areas that were generally quiet yesterday have developed early this afternoon. In general, storms developed over the higher terrain to the southeast of Tucson, mainly in Cochise and Santa Cruz counties have moved slowly west at 10-15 mph into the valleys. We have seen a few strong storms, one near KALK produced a wind gust to 48 kts, but in general these storms have had a tough time organizing into a larger complex. The latest KEMX radar imagery indicates that storms are beginning to push WSW out of the White Mountains this afternoon...but may struggle as they push into the Upper Gila River Valley where the combination of surface dewpoints in the low 50s and a more stable environment seen on satellite extending from Graham county...into Pinal and SW Maricopa counties. The 29/20Z HRRR, 29/18Z UofA WRF-NAM and 29/00Z all indicate storms developing along the rim and extending into SW NM late this afternoon...then track west across SE Arizona this evening. Looking forward, the upper high remains quasi-stationary this week as it slowly meanders from NW AZ/SRN NV toward the four corners. This favorable Monsoon pattern will result in scattered afternoon and evening showers and thunderstorms across SE Arizona. Since a four corners position is the most favorable for thunderstorm coverage across our CWA, we will likely have a slight uptick in coverage beginning Thursday and persisting into next weekend. Otherwise, there will be little difference in afternoon daytime temperatures this week, remaining a few degrees from normal. && .AVIATION...Valid through 31/00Z SCT-BKN cigs 8-12kft AGL generally to the SE of KTUS this afternoon with scattered -TSRA/-SHRA expected in the vicinity of KDUG and KOLS. Additional storms will develop and move off of the White Mountain region late this afternoon and this evening, tracking across the eastern portions of Southeast Arizona...possibly impacting KTUS with -TSRA this evening. As for winds, expect light/diurnally driven at all sites aside from thunderstorm induced wind gusts to 40-45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place through next weekend with daily thunderstorm chances in the forecast. Humidities will recover well each night and only drop to around 20- 30 percent each afternoon. Outside of thunderstorm induced gusts, expect typical diurnal trends with speeds of 15 mph or less. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 2:51 PM MST, 3 hours 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 251 PM MST SUN JUL 29 2018 AZZ509-510-292215- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 251 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 315 PM MST... At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Morenci moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Strong outflow winds will be possible in advance of precipitation. Locations impacted include... Clifton and Morenci. LAT...LON 3333 10930 3321 10909 3296 10924 3312 10950 TIME...MOT...LOC 2149Z 036DEG 8KT 3321 10923 RH
Special weather statement, Jul 29, 4:51 PM MST, 1 hour 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 451 PM MST SUN JUL 29 2018 AZZ507-511-513-514-300030- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Galiuro and Pinaleno Mountains including Mount Graham- 451 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHWESTERN COCHISE COUNTIES UNTIL 530 PM MST... At 449 PM MST, Doppler radar was tracking strong thunderstorms about 12 miles north of Benson, moving north at 10 mph. Wind gusts up to 50 mph will be possible with these storms. The storms will remain over mainly remote areas of east central Pima and northwestern Cochise Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 11010 3199 11038 3221 11055 3234 11015 TIME...MOT...LOC 2349Z 161DEG 7KT 3213 11024 EC
Special weather statement, Jul 29, 5:01 PM MST, 1 hour 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 501 PM MST SUN JUL 29 2018 AZZ508-512-300030- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 501 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 530 PM MST... At 500 PM MST, Doppler radar was tracking a strong thunderstorm just west of Paradise, moving southeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Portal and Paradise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 10905 3186 10905 3193 10932 3208 10924 TIME...MOT...LOC 0000Z 315DEG 8KT 3197 10916 KD
Special weather statement, Jul 29, 5:31 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
531 PM MST SUN JUL 29 2018
AZZ505-506-300115-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
531 PM MST SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
615 PM MST...
At 530 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Top-Of-The-World to
Christmas. Movement was southwest at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kearny, Kelvin and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3298 11078 3299 11076 3303 11073 3306 11072
3307 11073 3308 11070 3301 11064 3281 11101
3306 11122 3325 11095
TIME...MOT...LOC 0030Z 065DEG 15KT 3327 11093 3306 11075
ECSpecial weather statement, Jul 29, 5:53 PM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 553 PM MST SUN JUL 29 2018 AZZ508-300130- Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 553 PM MST SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 630 PM MST... At 551 PM MST, Doppler radar was tracking strong thunderstorms along Interstate 10 from near San Simon to the New Mexico line. Movement was south at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Heavy rain will result in reduced visibility for motorists and ponding of water on roadways. Locations impacted include... San Simon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3224 10929 3236 10928 3232 10905 3218 10905 TIME...MOT...LOC 0051Z 007DEG 6KT 3231 10926 3227 10906 KD
Special weather statement, Jul 29, 6:07 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
607 PM MST SUN JUL 29 2018
AZZ501-502-300145-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
607 PM MST SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 645 PM
MST...
At 604 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles east of Organ Pipe National Monument
to near Sells. Movement was northwest at 20 mph.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with these storms.
Locations impacted include...
Sells, Santa Cruz, Ali Chuk, Kupk, Pisinimo, Big Fields, Cowlic and
Pia Oik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3183 11263 3210 11258 3208 11190 3177 11179
3172 11229
TIME...MOT...LOC 0104Z 115DEG 18KT 3188 11243 3192 11196
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Jul 29, 5:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 29, 6:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
| Jul 29, 6:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Jul 29, 7:10 PM MST | Special Weather Statement | TWC | 50 min | |
| Jul 29, 8:02 PM MST | Special Weather Statement | TWC | 28 min | |
| Jul 29, 8:12 PM MST | Areal Flood Advisory | TWC | Pima | 16 hr |
| Jul 30, 3:05 PM MST | Special Weather Statement | TWC | Graham | 85 min |
| Jul 30, 4:02 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Jul 30, 4:16 PM MST | Areal Flood Advisory | TWC | Graham | 119 min |
| Jul 30, 4:35 PM MST | Special Weather Statement | TWC | 55 min | |
| Jul 30, 4:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.